A young athlete died after using a methyl salicylate (salicylic acid) topical cream sold under the name Bengay to relieve sore muscles. She was also simultaneously using adhesive pads containing the same substance, and another unidentified product. She died from an accidental overdose after having used these products in doses much higher than the manufacturers’ recommendations appearing on the label.
This tragic death reminds how important it is to use all medications with great care, including over-the-counter medications and topical creams.
An overdose can bring about numerous complications
Methyl salicylate is a substance similar to aspirin, and has analgesic, anti-inflammatory and anti-coagulating properties. Overusing this type of product can bring about numerous complications such as internal bleeding, arrhythmias of the heart, and hepatic damage (liver damage).
Many people consider over-the-counter medications, especially those that have existed for a long time, as inoffensive. Some people do not even bother reading the manufacturers directions on the label anymore, and simply use these products as they see fit, without worrying about possible consequences.
Beware of accidental overdose
Do not be alarmed however, as these products are generally completely safe when used correctly. But as in everything else, moderation is also preferable with over-the-counter medications. You should also know that the same ingredients, in varying dosages, can be found in many different products, which only increases the risk of accidental overuse.
It is important to read the labels on the medication's packaging and to consult your pharmacist to ensure proper use.
Here is a scenario
A jogger returns from his morning run. His muscles are achy and he also feels the onset of a cold. In his medicine cabinet he finds ibuprofen (Advil or Motrin) and a cold medication that promises to fight all symptoms at once. But because our jogger did not read the list of ingredients on the cold medication, he is not aware that it also contains ibuprofen. Therefore, if he takes both products simultaneously, he will be exposing himself to medication overuse, especially if he repeats doses of both medications throughout the day.
People who suffer from chronic diseases, take medications (prescribed or not), or are allergic to certain medications, should always consult their pharmacist before using a new product. The same warning goes for pregnant women, as well as children. You need to know that certain medications are contraindicated, meaning they should not be taken under certain conditions or circumstances, and this applies to both traditional medications and herbal remedies. Be vigilant with the conservation of your medication and the presence of children. Accidental medications intake can have disastrous consequences.
Do not forget that “over-the-counter” does not mean “harmless”. All medications and remedies should be used with great care. So do the right thing and speak with your pharmacist!